Thunderstorm Wind, Pima
- When
- July 14, 5:30 PM MST to 7:00 PM MST
- Where
- Pima County, Tucson
- Property damage
- $72,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
A line of thunderstorms extended from Marana, through Tucson, to Green Valley. A majority of the damage from the thunderstorms occurred on the south side of Tucson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A line of thunderstorms extended from Marana, through Tucson, to Green Valley. A majority of the damage from the thunderstorms occurred on the south side of Tucson. First reports of came in from Tucson International Airport with hail size of 3/8 inch in diameter at 530 pm MST. A spotter on the south side of Tucson recorded peak wind gust of 79 mph with an anemometer at 530 pm MST. Between 540 pm and 610 pm several reports of damage flowed into the NWS office. A chimney was blown off the roof of Davis Monthan AFB. Several large trees were blown down in Kennedy Park near Mission Road and west Ajo Road. Another report of a large tree was blocking the intersection of Grant and First Avenue, with a metal parking light pole bent over in the street. A roof was blown off a house on the south side of Tucson. Five power poles were knocked down on North Greasewood Road, with another 10 power poles downed on Valencia and Mission roads. Throughout the city, a total of 25 power poles were reported knocked down by the strong winds. The Tucson International Airport received .96 inches of rainfall throughout the event, with a spotter receiving 1.17 inches on the south side of Tucson. There was only one report of a swift water rescue on Santa Clara near Interstate 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:00 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 14 2002 .SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE THROUGH MONDAY. .DISCUSSION...PORTENDS OF STRONG INSTABILITY IN THE 12Z KTUS SOUNDING HAVE STARTED TO COME TO FRUITION THIS AFTERNOON AS CONVECTION HAS BEEN QUICK TO MATURE OVER MOST SOUTHEAST ARIZONA MOUNTAINS. CONTINUED EASTERLY STEERING LEVEL FLOW WITH PW VALUES UP ABOUT .1 TO .2 ACROSS THE AREA SHOULD SEE OUTFLOW INTO VALLEY LOCATIONS THIS AFTERNOON AND INTO THE EVENING...KEEPING A SPECIAL EYE ON OUTFLOW FROM EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS. SURFACE DEWPTS HAVE HELD UP WELL IN THE UPPER 50S TO NEAR 60 RANGE. LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA. LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF THE COUNTRY. HIGH CENTER TO OUR NORTH SHOULD SAG SOUTH AND EAST WITH THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO THE FLOW LATER IN THE WEEK. OUR PART OF THE STATE SHOULD CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS UNTIL FURTHER NOTICE. M .TWC...NONE.
AZZ019-029>035-150700- SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST SUN JUL 14 2002 .SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN PORTIONS OF THE COUNTY WARNING AREA. PROBABILITIES FOR PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER MOISTURE. .DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN AREAS TO NEAR 1 INCH IN THE EAST. 12Z KTUS SOUNDING SHOWED AN INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES. ALTHOUGH THE VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL. HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION YESTERDAY. THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3 INCHES. THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE 12K KTUS SOUNDING IS RATHER IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG. OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE MOUNTAINS ALREADY. THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON ARIZONA
0201 PM MST SUN JUL 14 2002
TIME (MST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0201 PM PATAGONIA AZ WIND DAMAGE
07/14/02 SANTA CRUZ SIGNS BLOWN DOWN. 1/2 INCH HAIL
COVERING THE GROUND.AZZ019-029>035-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 255 PM MST SUN JUL 14 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 510 FOR ALL OF SOUTHEAST ARIZONA...EFFECTIVE UNTIL 9 PM. THIS WATCH INCLUDES GREENLEE...GRAHAM...COCHISE...PIMA...SANTA CRUZ...AND SOUTHEAST PINAL COUNTIES. THIS WATCH INCLUDES THE TUCSON METRO AREA...SAFFORD...CLIFTON... ORACLE...ELOY...PICACHO PEAK...SELLS...AJO...NOGALES...SIERRA VISTA...WILLCOX...AND DOUGLAS. SCATTERED SEVERE THUNDERSTORMS WILL MOVE SOUTHWEST ACROSS THE REGION THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS OVER 60 MPH. HAIL UP TO ONE INCH IN DIAMETER...BLOWING DUST...AND LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES. PYTLAK
The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2002Every state in 2002This day in weather historyWarnings in Arizona, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307607.